Tags

Type your tag names separated by a space and hit enter

The risk of hypotension following co-prescription of macrolide antibiotics and calcium-channel blockers.
CMAJ. 2011 Feb 22; 183(3):303-7.CMAJ

Abstract

BACKGROUND

The macrolide antibiotics clarithromycin and erythromycin may potentiate calcium-channel blockers by inhibiting cytochrome P450 isoenzyme 3A4. However, this potential drug interaction is widely underappreciated and its clinical consequences have not been well characterized. We explored the risk of hypotension or shock requiring hospital admission following the simultaneous use of calcium-channel blockers and macrolide antibiotics.

METHODS

We conducted a population-based, nested, case-crossover study involving people aged 66 years and older who had been prescribed a calcium-channel blocker between Apr. 1, 1994, and Mar. 31, 2009. Of these patients, we included those who had been admitted to hospital for the treatment of hypotension or shock. For each antibiotic, we estimated the risk of hypotension or shock associated with the use of a calcium blocker using a pair-matched analytic approach to contrast each patient's exposure to each macrolide antibiotic (erythromycin, clarithromycin or azithromycin) in a seven-day risk interval immediately before admission to hospital and in a seven-day control interval one month earlier.

RESULTS

Of the 7100 patients admitted to hospital because of hypotension while receiving a calcium-channel blocker, 176 had been prescribed a macrolide antibiotic during either the risk or control intervals. Erythromycin (the strongest inhibitor of cytochrome P450 3A4) was most strongly associated with hypotension (odds ratio [OR] 5.8, 95% confidence interval [CI] 2.3-15.0), followed by clarithromycin (OR 3.7, 95% CI 2.3-6.1). Azithromycin, which does not inhibit cytochrome P450 3A4, was not associated with an increased risk of hypotension (OR 1.5, 95% CI 0.8-2.8). We found similar results in a stratified analysis of patients who received only dihydropyridine calcium-channel blockers.

INTERPRETATION

In older patients receiving a calcium-channel blocker, use of erythromycin or clarithromycin was associated with an increased risk of hypotension or shock requiring admission to hospital. Preferential use of azithromycin should be considered when a macrolide antibiotic is required for patients already receiving a calcium-channel blocker.

Authors+Show Affiliations

Department of Medicine, University of Toronto, Ont., Canada.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

21242274

Citation

Wright, Alissa J., et al. "The Risk of Hypotension Following Co-prescription of Macrolide Antibiotics and Calcium-channel Blockers." CMAJ : Canadian Medical Association Journal = Journal De l'Association Medicale Canadienne, vol. 183, no. 3, 2011, pp. 303-7.
Wright AJ, Gomes T, Mamdani MM, et al. The risk of hypotension following co-prescription of macrolide antibiotics and calcium-channel blockers. CMAJ. 2011;183(3):303-7.
Wright, A. J., Gomes, T., Mamdani, M. M., Horn, J. R., & Juurlink, D. N. (2011). The risk of hypotension following co-prescription of macrolide antibiotics and calcium-channel blockers. CMAJ : Canadian Medical Association Journal = Journal De l'Association Medicale Canadienne, 183(3), 303-7. https://doi.org/10.1503/cmaj.100702
Wright AJ, et al. The Risk of Hypotension Following Co-prescription of Macrolide Antibiotics and Calcium-channel Blockers. CMAJ. 2011 Feb 22;183(3):303-7. PubMed PMID: 21242274.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - The risk of hypotension following co-prescription of macrolide antibiotics and calcium-channel blockers. AU - Wright,Alissa J, AU - Gomes,Tara, AU - Mamdani,Muhammad M, AU - Horn,John R, AU - Juurlink,David N, Y1 - 2011/01/17/ PY - 2011/1/19/entrez PY - 2011/1/19/pubmed PY - 2011/4/22/medline SP - 303 EP - 7 JF - CMAJ : Canadian Medical Association journal = journal de l'Association medicale canadienne JO - CMAJ VL - 183 IS - 3 N2 - BACKGROUND: The macrolide antibiotics clarithromycin and erythromycin may potentiate calcium-channel blockers by inhibiting cytochrome P450 isoenzyme 3A4. However, this potential drug interaction is widely underappreciated and its clinical consequences have not been well characterized. We explored the risk of hypotension or shock requiring hospital admission following the simultaneous use of calcium-channel blockers and macrolide antibiotics. METHODS: We conducted a population-based, nested, case-crossover study involving people aged 66 years and older who had been prescribed a calcium-channel blocker between Apr. 1, 1994, and Mar. 31, 2009. Of these patients, we included those who had been admitted to hospital for the treatment of hypotension or shock. For each antibiotic, we estimated the risk of hypotension or shock associated with the use of a calcium blocker using a pair-matched analytic approach to contrast each patient's exposure to each macrolide antibiotic (erythromycin, clarithromycin or azithromycin) in a seven-day risk interval immediately before admission to hospital and in a seven-day control interval one month earlier. RESULTS: Of the 7100 patients admitted to hospital because of hypotension while receiving a calcium-channel blocker, 176 had been prescribed a macrolide antibiotic during either the risk or control intervals. Erythromycin (the strongest inhibitor of cytochrome P450 3A4) was most strongly associated with hypotension (odds ratio [OR] 5.8, 95% confidence interval [CI] 2.3-15.0), followed by clarithromycin (OR 3.7, 95% CI 2.3-6.1). Azithromycin, which does not inhibit cytochrome P450 3A4, was not associated with an increased risk of hypotension (OR 1.5, 95% CI 0.8-2.8). We found similar results in a stratified analysis of patients who received only dihydropyridine calcium-channel blockers. INTERPRETATION: In older patients receiving a calcium-channel blocker, use of erythromycin or clarithromycin was associated with an increased risk of hypotension or shock requiring admission to hospital. Preferential use of azithromycin should be considered when a macrolide antibiotic is required for patients already receiving a calcium-channel blocker. SN - 1488-2329 UR - https://www.unboundmedicine.com/medline/citation/21242274/The_risk_of_hypotension_following_co_prescription_of_macrolide_antibiotics_and_calcium_channel_blockers_ L2 - http://www.cmaj.ca/cgi/pmidlookup?view=long&pmid=21242274 DB - PRIME DP - Unbound Medicine ER -